Alert archive / Missouri / Red Flag Warnings in 2023
Red Flag Warning 4, NWS Kansas City, MO
NWS Kansas City, MO issued this red flag warning at Apr 12, 2023, 10:54 AM CDT for 9 counties in Missouri. It took effect at Apr 12, 2023, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 12, 2023, 10:54 AM CDT (15:54 UTC)
- In effect from
- Apr 12, 2023, 1:00 PM CDT
- Expired
- Apr 12, 2023, 8:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Kansas City, MO
Counties Atchison County, MO, Gentry County, MO, Harrison County, MO, Holt County, MO, Mercer County, MO, Nodaway County, MO, Putnam County, MO, Schuyler County, MO, Worth County, MO
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 3.9 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1438 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -112 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
383 WWUS83 KEAX 121554 RFWEAX URGENT - FIRE WEATHER MESSAGE National Weather Service Kansas City/Pleasant Hill MO 1054 AM CDT Wed Apr 12 2023 ...Warm, dry, and windy conditions continue today. Relative humidity will be around 25 percent this afternoon in northeast Kansas and northwest Missouri with wind gusts upwards of 30 MPH. Burning is discouraged today throughout the region. Thursday, more of the same conditions are expected.... MOZ001>008-011-130100- /O.NEW.KEAX.FW.W.0004.230412T1800Z-230413T0100Z/ Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt- 1054 AM CDT Wed Apr 12 2023 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR |WARM, DRY, AND WINDY CONDITIONS FOR FIRE WEATHER ZONES 001, 002, 003, 004, 005, 006, 007, 008, AND 011... The National Weather Service in Kansas City/Pleasant Hill has issued a Red Flag Warning, which is in effect until 8 PM CDT this evening. * AFFECTED AREA...Fire weather zones 001, 002, 003, 004, 005, 006, 007, 008, and 011. * WIND...Out of the southwest at 20 to 30 mph, with gusts upwards of 30 MPH. * HUMIDITY...Minimum relative humidity 20 to 25 percent this afternoon/ * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
471 WWUS83 KEAX 121822 RFWEAX URGENT - FIRE WEATHER MESSAGE National Weather Service Kansas City/Pleasant Hill MO 122 PM CDT Wed Apr 12 2023 ...Warm, dry, and windy conditions continue today and Thursday. Relative humidity will be around 25 percent this afternoon and near 20 percent tomorrow in northeast Kansas and northwest Missouri. Southwesterly wind gusts upwards of 30 to 35 MPH are possible. Burning is discouraged today and Thursday throughout the region.... MOZ001>008-011-130230- /O.NEW.KEAX.FW.W.0005.230413T1700Z-230414T0100Z/ /O.CON.KEAX.FW.W.0004.000000T0000Z-230413T0100Z/ Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt- 122 PM CDT Wed Apr 12 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR FOR WARM, DRY, AND WINDY CONDITIONS FOR FIRE WEATHER ZONES 001, 002, 003, 004, 005, 006, 007, 008, AND 011... ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CDT THURSDAY FOR FOR WARM, DRY, AND WINDY CONDITIONS FOR FIRE WEATHER ZONES 001, 002, 003, 004, 005, 006, 007, 008, AND 011... The National Weather Service in Kansas City/Pleasant Hill has issued a Red Flag Warning, which is in effect from noon to 8 PM CDT Thursday. * AFFECTED AREA...Fire weather zones 001, 002, 003, 004, 005, 006, 007, 008, and 011. * WIND...Out of the southwest at 20 to 25 mph, with gusts upwards of 35 MPH. * HUMIDITY...Minimum relative humidity 20 to 25 percent this afternoon. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended.definitely going to be including Atchison, Holt PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ KSZ025-102-MOZ012-130230- /O.NEW.KEAX.FW.W.0005.230413T1700Z-230414T0100Z/ Atchison KS-Doniphan-Andrew- 122 PM CDT Wed Apr 12 2023 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CDT THURSDAY FOR WARM, DRY, AND WINDY CONDITIONS FOR FIRE WEATHER ZONES 012, 025, AND 102... The National Weather Service in Kansas City/Pleasant Hill has issued a Red Flag Warning, which is in effect from noon to 8 PM CDT Thursday. * AFFECTED AREA...Fire weather zones 025 and 102.Fire weather zone 012. * WIND...Out of the southwest at 20 to 25 mph, with gusts upwards of 35 MPH. * HUMIDITY...Minimum relative humidity 20 to 25 percent this afternoon. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
261 WWUS83 KEAX 130100 RFWEAX URGENT - FIRE WEATHER MESSAGE National Weather Service Kansas City/Pleasant Hill MO 800 PM CDT Wed Apr 12 2023 ...Warm, dry, and windy conditions continue today and Thursday. Relative humidity will be around 25 percent this afternoon and near 20 percent tomorrow in northeast Kansas and northwest Missouri. Southwesterly wind gusts upwards of 30 to 35 MPH are possible. Burning is discouraged today and Thursday throughout the region.... MOZ001>008-011-130900- /O.EXP.KEAX.FW.W.0004.000000T0000Z-230413T0100Z/ /O.CON.KEAX.FW.W.0005.230413T1700Z-230414T0100Z/ Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt- 800 PM CDT Wed Apr 12 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM CDT THURSDAY FOR FOR WARM, DRY, AND WINDY CONDITIONS FOR FIRE WEATHER ZONES 001, 002, 003, 004, 005, 006, 007, 008, AND 011... ...RED FLAG WARNING HAS EXPIRED FOR FOR WARM, DRY, AND WINDY CONDITIONS FOR FIRE WEATHER ZONES 001, 002, 003, 004, 005, 006, 007, 008, AND 011... The National Weather Service in Kansas City/Pleasant Hill has issued a Red Flag Warning, which is in effect from noon to 8 PM CDT Thursday. * AFFECTED AREA...Fire weather zones 001, 002, 003, 004, 005, 006, 007, 008, and 011. * WIND...Out of the southwest at 20 to 25 mph, with gusts upwards of 35 MPH. * HUMIDITY...Minimum relative humidity 20 to 25 percent this afternoon. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended.definitely going to be including Atchison, Holt PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ KSZ025-102-MOZ012-130900- /O.CON.KEAX.FW.W.0005.230413T1700Z-230414T0100Z/ Atchison KS-Doniphan-Andrew- 800 PM CDT Wed Apr 12 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM CDT THURSDAY FOR WARM, DRY, AND WINDY CONDITIONS FOR FIRE WEATHER ZONES 012, 025, AND 102... * AFFECTED AREA...Fire weather zones 025 and 102.Fire weather zone 012. * WIND...Out of the southwest at 20 to 25 mph, with gusts upwards of 35 MPH. * HUMIDITY...Minimum relative humidity 20 to 25 percent this afternoon. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this red flag warning went out at Apr 12, 5:59 AM CDT, 4 hours 55 minutes earlier.
Area forecast discussion, Apr 12, 5:59 AM CDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 559 AM CDT Wed Apr 12 2023 .Discussion... Issued at 326 AM CDT WED APR 12 2023 Key Messages: - Warm, Dry, Breezy Today and Thursday - Rain Showers and Thunderstorms Friday Night - Saturday - Cooler Temperatures This Weekend Discussion: Rex Block pattern still in place with the closed H5 low along the Gulf Coast and amplified ridge axis centered from Central Missouri to northern Minnesota. A PV anomaly over the Pacific Northwest region has developed a stronger H5 trough that is beginning to dig into the Intermountain West. The strongest AVA is downstream from the ridge axis into the Central Ohio River Valley, and is where the surface high has continued to strengthen. Overall subsidence has been strong in the presence of this ridge from the Plains, across the Midwest into the Mid-Atlantic Region. Skies have been clear for the most part, with a few areas of high-level cirrus. With the low sitting near the Gulf of Mexico, moisture transport has been largely cut-off to the forecast area as noted by the low dewpoints. The southwesterly flow has advected in a robust EML, with 700mb dewpoints around -30C! The pressure gradient at the surface has increased with the surface high east of the area strengthening. This has also been reinforced by a surface response ahead of the trough in the Pacific Northwest, enhancing the low-level southwesterly flow. This will bring another day strong WAA, and will also promote strong boundary layer mixing. Temperatures again will be at least in the upper 70s, and multiple spots with the opportunity to reach above 80 degrees. The NBM appears to be catching on better to temperatures trends for today, compared to its output from the previous few days. There has been a few of its members still pushing the upper 80s to lower 90s, which had been in conflict with other ensembles that had less than 10 percent of its members reaching above 80 degrees. The upper quartile and upper whiskers of the NBM are still actually quite warmer than the GEFS distribution for high temperatures this afternoon, but are at least somewhat closer. Given the clear skies, strong southwesterly winds, and strong mixing, thinking that temperatures have a better shot at reaching 80 degrees today, especially far northwest Missouri. Expect most locations in the forecast area to be somewhere between the 80th and 90th percentiles of most available ensemble guidance. As for winds, the gradient flow will be strongest this morning through the early afternoon. By the middle to late afternoon, the gradient will slightly shift eastward, but strong mixing and winds around 25 to 30 kts of the top of the mixed layer may still result in wind gusts between 20 to 30 kts at the surface. Currently, the combination of the temperatures and dewpoints is yielding forecast relative humidity values around 30 percent. This does make for elevated fire weather concerns, but not robust enough to warrant a headline at this time. Relative humidity and wind gusts trends will need to be monitored through the afternoon. For Thursday, expecting more of the same conditions. The trough will finish digging at some point on Thursday. This will place stronger dCVA over the Front Range and develop a surface cyclone into the High Plains of Kansas and Nebraska, while also pushing the surface high pressure toward the Atlantic Coast. As mixing continues, lower dewpoints are possible on Thursday afternoon, and RH values may drop below 30 percent especially in northwest portions of the forecast area. This will continue elevated fire weather concerns, and will be pushing the lower bounds of fire weather headline criteria. The approach of this trough will begin to break apart the Rex Block Pattern, and at some point allow moisture to return toward the area. This seems most favorable to start late Thursday night. Friday, H5 jet streak moves east of the trough axis and the trough begins to lift out of the Rockies. Favorable dCVA remains phased with strong WAA over the High Plains and allows the surface cyclone to deepen during the early morning hours, also lifting toward the northeast with the parent trough. The closed-low system over the Gulf also begins to lift in response to enhanced southwesterly flow ahead of the stronger trough, and becomes a negatively tilted open wave that will move across the southeast CONUS. Most of the forcing with this misses our area, but with the block pattern breaking should allow for surface winds across Missouri and eastern Kansas to back more southerly and open the gulf back up, providing increased moisture transport. The warm front with this system will be well of the area, so focus will be on cold front trailing the system in western Kansas, and a likely dryline ahead of the main cold front in Central Kansas. The propagation of these features is uncertain, due to differences amongst model guidance on how the Rex Block pattern is broken apart. It appears that the more favorable forcing on Friday afternoon will be over the Central Kansas, and won't reach eastern Kansas and western Missouri until late in the evening. Thus, this holds off shower and thunderstorm potential until late in the evening for our forecast area. It is possible isentropic ascent may produce a few light rain showers earlier in the afternoon on Friday, but moisture content may not have had a enough to recover by then for any substantial QPF. Deterministic model output Friday evening and overnight does still depict a few thousand J/kg of MUCAPE ahead of the main cold front, and continues this overnight into Saturday morning. This would favor an overnight thunderstorm event for much of the forecast area. As for severe thunderstorm potential, the instability and deep layer shear will be there. However, the greater shear may end up behind the cold front with this system and removed from the better moisture and near surface forcing. This again though is somewhat uncertain given the timing of when the Rex Block pattern breaks apart. Once a more consistent solution is converged on with respect to breaking the block pattern, confidence should increase in timing for stronger thunderstorms, as well as attempting to pinpoint more specific threats. After Saturday, the cold front passes through the area, and will send temperatures back to normal for mid-April. An H5 ridge develops and amplifies over the western third of the CONUS and provides mid to upper-level northwesterly flow for the start of the next week. This will maintain seasonable temperatures until the middle of next week when the ridge axis slides further east. A short-wave perturbation may sneak in ahead of the ridge and introduce precipitation chances at some point by midweek. This will depend on how quickly the H5 trough exits the eastern CONUS, or if another blocking pattern sets up. && .Aviation...(For the 12Z TAFS through 12Z Thursday Morning) Issued at 557 AM CDT WED APR 12 2023 VFR conditions through the period with clear skies. Gusty south to southwest winds expected through the daylight hours. As atmosphere stratifies tonight, could see wind speeds approach low level wind shear across NW Missouri including KSTJ, but did not include mention in TAF at this time as conditions are marginal. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Krull Aviation...BT
Hazardous weather outlook, Apr 12, 5:41 AM CDT, 5 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 541 AM CDT Wed Apr 12 2023 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-131045- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 541 AM CDT Wed Apr 12 2023 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Gusty southwest winds of 25 to 35 mph will create an elevated fire danger. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Gusty south to southwest winds of 25 to 35 mph will continue to create an elevated fire danger Thursday into Friday. There is a chance of thunderstorms Friday night into Saturday morning. A few of the storms may be strong across eastern Kansas. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 1:22 PM CDT | Red Flag Warning | EAX | Adair, Andrew, Atchison, Buchanan, Clinton, Daviess and 12 more | 31 hr |
Nearby
Red Flag Warnings in Missouri, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.